Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 2, NWS Marquette, MI

July 18, 2020Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 18, 2020, 3:31 AM EDT for Schoolcraft County, Michigan. It took effect at Jul 18, 2020, 11:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2020, 3:31 AM EDT (07:31 UTC)
In effect from
Jul 18, 2020, 11:00 AM EDT
Expired
Jul 18, 2020, 10:00 PM EDT
In force
11 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

584 
WHUS43 KMQT 180731
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
331 AM EDT Sat Jul 18 2020

MIZ014-190200-
/O.NEW.KMQT.BH.S.0002.200718T1500Z-200719T0200Z/
Southern Schoolcraft-
331 AM EDT Sat Jul 18 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...From 11 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 18, 3:02 AM EDT, 29 minutes earlier.

Area forecast discussion, Jul 18, 3:02 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
302 AM EDT Sat Jul 18 2020

.SHORT TERM...(Today and tonight)
Issued at 301 AM EDT SAT JUL 18 2020

This mornings convection: The highly-advertised MCS rolled across
the northern Plains and down across northern and central Minnesota,
eventually working into northwest Wisconsin. Ahead of this complex,
the nose of 70 degree dew points does extend into Gogebic County,
with the rest of Upper Michigan mainly seeing dew points in the low
to mid 60s. Thus, there is plenty of moisture and elevated
instability for this complex to feed off of...albeit it much better
off to our south. While this complex continues to remain outflow
driven at the moment with more of a southeast push, this line is
expected to eventually push eastward across the Upper Peninsula as
the morning hours progress. By early afternoon, outside of some
lingering convection across the east, this first line of storms will
clear much of the forecast area. If any bowing segments develop, a
few pockets of damaging winds may result along with a brief tornado
spin up threat as the line moves through.

Attention then turns to the heat, downright oppressive humidity
levels today and additional rounds of severe storms later today and
tonight. Of course, we should also note that there will be a high
swim risk today for Lake Michigan beaches along the Schoolcraft
County line as breezy south winds allow waves to build upwards of 5+
feet this afternoon and evening. A beach hazard statement will be
issued to highlight this threat. With this first round of storms
expected to clear the west and central by mid-day, expect the heat
and humidity levels to build. With temperatures near or in the 70s
already this morning, we're starting things off very mild already.
Should see a drop in temps as convection moves through this morning,
but daytime heating will help warm conditions back up into the 80s
for most. Moisture is progged to surge back north ahead of the next
shortwave tracking west across the northern Plains. Dew points
across southern MN/WI are already in the low to mid 70s, and are
expected to overspread western and central Upper Michigan behind the
morning convection. This heat and humidity will make the heat index
climb into the 90s, and will provide additional fuel for additional
thunderstorms, in what looks to be a rather volatile environment
later today. It cannot be stressed enough, if you have outdoor plans
for today and tonight keep a close eye on the weather, have multiple
ways to receive warnings, have a plan and know where to go if you're
outside and you need to seek shelter! More details below on
additional severe storms later today and tonight.

Placement and timing of convection later today/tonight: CAMs and for
the most part deterministic guidance are in good agreement with the
convective outflow and afternoon moisture return being the focus for
the next round of thunderstorms. This boundary does look like it
will be oriented southwest to northeast, but the question is exactly
where the boundary will be. Early this morning CAMs and
deterministic guidance don't have the best handle on the speed of
the ongoing MCS, and thus likely don't have a good handle on how far
south this boundary will get or lift this afternoon. Thus, we could
be looking at 2 different rounds of convection, one early/mid
afternoon along the remnant outflow/return flow stationary front,
and the second along the cold front as the above mentioned shortwave
moves into the area late this evening and tonight. If dew points can
get up into the 70s and we get some clearing/heating, it won't take
much to destabilize things so don't think the early/mid afternoon
round of storms can be ruled out.

Whether we see one or two additional rounds of convection after this
morning's MCS, the atmosphere looks to be primed for explosive
updraft development later today. Given the impressive dew points and
elevated mixed-layer advecting into the region, as noted above, it
shouldn't take much heating to overcome any convective inhibition.
By this afternoon SBCAPE is progged to push into the 3500-4000 J/kg
(quite a rare magnitude for this far north) with 25-30 knots of 0-
6km bulk shear. Shear is on the weaker side initially, which will
support more pulsey convection and congealing/merging cold pools.
While shear isn't all too impressive until later on in the evening,
damaging winds and some hail will be possible with any convection
this afternoon. As the deep-layer shear increases to 40-50 knots
this evening into the overnight hours ahead of the cold front
approaching from the west, expect evening/overnight convection to be
more organized. Large hail and damaging winds will be possible as
convection begins to organized along the cold front west, but then
should transition to mainly a damaging wind threat as it moves
across the Upper Peninsula overnight. Given the environment in play,
once convection becomes more organized out west wouldn't be
surprised if we see significant severe winds...which is highlighted
well by the hatched area within SPCs wind outlook. Heavy rain will
also accompany thunderstorm activity, and if any training
thunderstorms develop could cause concerns for flooding.

.LONG TERM...(Saturday night through Friday)
Issued at 329 PM EDT FRI JUL 17 2020

Upper air pattern will consist of a 500 mb trough in the northern
plains 00z Sun with ridging over the southern half of the U.S. The
upper Great Lakes are in the southern westerlies on top of the ridge
in the convective ring of fire scenario 00z Sun. A shortwave will
move into the upper Great Lakes 12z Sun. The upper level westerlies
remain through 00z Tue. Tough forecast to figure out with 3 possible
rounds of convection with the first two for late tonight into Sat
afternoon. The one Saturday night will depend on how much convection
occurs from the previous two rounds and hard to pin this one down
now with confidence being low. Latest thinking is there will be a
break Sat afternoon with a reload for convection Sat night before
everything moves out Sun morning. Will be stormy at the beginning of
this forecast period.

In the extended, GFS and ECMWF show a broad 500 mb trough across the
northern and central plains 12z Tue with a broad 500 mb ridge across
the southern half of the U.S. A sfc front will be stalled out to the
south of the area 12z Tue. This trough moves into the upper Great
Lakes 12z Wed and into the lower Great Lakes 12z Thu. The ridge
builds into the northern plains 12z Fri. Temperatures will remain
near normal for most of this forecast period with temperatures going
above normal again by late next week. Will also be unsettled as area
is under troughing during the first part and in the ring of fire
during the later periods of the extended. Active weather will
continue.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 130 AM EDT SAT JUL 18 2020

A line of strong storms is expected to move through the region late
tonight into Saturday morning with the potential of very gusty
northwest winds. Vsby to IFR with MVFR cigs would also be possible
with the shra/tsra. Any leftover shra/tsra in are expected to end
by around daybreak at KIWD and by mid morning at KSAW. Additional
tsra could redevelop Saturday afternoon but confidence was not
high enough to include in the forecast.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 242 AM EDT SAT JUL 18 2020

South to southwest winds of 20-25 knots are expected today across
the lake. A complex of storms currently moving into the west half
will push eastward across the lake throughout the rest of the
morning and early afternoon. As this line of convection moves across
the lake, gusty westerly thunderstorms winds will remain possible.
Early this morning, the west half will see the best potential for
stronger winds in excess of 40 knots and waterspouts as a few
embedded areas of rotation remain embedded within the bowing segment
moving over the lake. Frequent lightning will accompany any stronger
storms.

Additional storms are expected later today and tonight as a cold
front moves through. A few storms could be strong to severe. Given
the high moisture levels, between waves of thunderstorms fog will be
possible, and could be dense in spots. By Sunday, winds will become
west-southwest behind the front 20-30 knots, with the strongest
winds near and north of the Keweenaw. Northwest winds of 10 to 20
knots arrive Sunday night into Monday, but diminish in speed as high
pressure builds into the region early next week. High pressure looks
to keep winds below 15 knots through early next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement from 11 AM EDT this morning through this
     evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...07
AVIATION...JLB
MARINE...Ritzman
Hazardous weather outlook, Jul 17, 4:12 PM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
412 PM EDT Fri Jul 17 2020

MIZ001>007-009>014-084-085-181200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
412 PM EDT Fri Jul 17 2020 /312 PM CDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight. Some of these
storms could be severe and contain damaging winds and very heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot weather is expected Saturday with increasing humidity.
Remember to keep yourself and your pets hydrated. Never leave
pets or passengers alone in a hot car!

There is a chance of thunderstorms Saturday into early Sunday.
Some storms could be strong to severe and contain damaging winds,
and heavy rain and large hail. There could also be some flooding
from the heavy rainfall. If camping or planning recreation
outdoors this weekend, pay close attention to the latest forecast
updates.

A high swim risk is expected for the Lake Michigan beaches of
Schoolcraft County on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms this weekend to the National Weather Service
in Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

LSZ162-240>251-263>267-181200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
412 PM EDT Fri Jul 17 2020 /312 PM CDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Expect scattered thunderstorms over western Lake Superior late
tonight with strong to severe storms possible with high wind.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday through Sunday morning,
with strong to isolated severe storms possible with high winds
possible. Be sure to check the weather often this weekend and pay
close attention to the latest forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms this weekend to the National Weather Service
in Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

LMZ221-248-250-181200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
412 PM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorm are possible late tonight. Some of the thunderstorms
could be severe with damaging wind possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday through Sunday morning,
with some strong to isolated severe storms with large hail and
damaging wind possible. Be sure to check the weather often this
weekend and pay close attention to the latest forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms this weekend to the National Weather Service
in Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:29 AM EDTSpecial Weather StatementMQTGogebic, Ontonagon46 min
Jul 18, 5:11 AM EDTSpecial Weather StatementMQTBaraga, Houghton, Iron, Ontonagon64 min
Jul 18, 6:09 AM EDTSpecial Weather StatementMQTBaraga, Delta, Dickinson, Keweenaw, Marquette66 min
Jul 18, 6:17 AM EDTSevere Thunderstorm WarningMQTDickinson, Iron43 min
Jul 18, 6:24 AM EDTSpecial Marine WarningMQT66 min
Jul 18, 7:16 AM EDTSpecial Weather StatementMQTAlger, Delta, Marquette, Menominee44 min
Jul 18, 7:57 AM EDTSpecial Weather StatementMQTAlger, Delta, Schoolcraft48 min
Jul 18, 8:21 AM EDTSpecial Marine WarningMQT54 min
Jul 18, 8:44 AM EDTSpecial Weather StatementMQTAlger, Delta, Luce, Schoolcraft61 min
Jul 18, 9:49 AM EDTSpecial Weather StatementMQTLuce41 min

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.